Views 1,725
Citations 0
Less Is More
July 2014

An Adverse Reaction to a Medication Given to Treat an Adverse ReactionA Teachable Moment

Author Affiliations
  • 1Department of Medicine, Duke University Health System, Durham, North Carolina
  • 2Duke Academy for Health Professions Education and Academic Development, Duke University School of Medicine, Durham, North Carolina
  • 3Division of Endocrinology, Metabolism, and Nutrition, Department of Medicine, Duke University, Durham, North Carolina
  • 4Department of Medicine, Durham Veterans Affairs Medical Center, Durham, North Carolina

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2014;174(7):1035-1036. doi:10.1001/jamainternmed.2014.1605

A woman in her 70s with a history of well-controlled chronic obstructive pulmonary disease (COPD) and paroxysmal nonvalvular atrial fibrillation without underlying structural heart disease was transferred to an academic medical center for management of febrile neutropenia. Her initial atrial fibrillation event occurred many years before and resolved spontaneously without treatment.

In 2011 she was admitted at another hospital for bronchitis. During this hospitalization, she experienced return of her atrial fibrillation with a rapid ventricular rate. An initial attempt to control her rhythm with sotalol hydrochloride failed as a result of unspecified medication intolerance. She was subsequently given amiodarone hydrochloride and converted to normal sinus rhythm, in which she remained for almost 2 years.

First Page Preview View Large
First page PDF preview
First page PDF preview